State health officials issue warning about synthetic or “fake” - WKOW 27: Madison, WI Breaking News, Weather and Sports

State health officials issue warning about synthetic or “fake” pot

Posted: Updated:

MADISON (WKOW) --- The Wisconsin Department of Health Services (DHS) is warning people about the dangers of synthetic cannabinoids, often called "fake weed", "K2", and "Spice".

Severe bleeding has been reported in people who have used synthetic cannabinoids, including three confirmed case in Wisconsin, and two deaths in Illinois.

Synthetic cannabinoids are not one drug. Hundreds of different synthetic cannabinoid chemicals are manufactured and sprayed on dried plant material or sold as liquids to be inhaled in addictive tobacco products like e-cigarettes or other vaping devices. New ones with unknown health risks are available each year. Synthetic cannabinoid products are unsafe, and the health effects from using them can be unpredictable, harmful, and even life threatening.

The Centers for Disease Control and Prevention (CDC) says products like synthetic marijuana are unsafe because there are no standards for making, packaging or selling them, which means two packets could have completely different chemicals.

The amount of chemicals can also vary between batches, or within the same batch. The synthetics can also be contaminated with other drugs or toxic chemicals.

These products are found across the U.S. in convenience stores, gas stations, drug paraphernalia shops, novelty stores, and online.

Synthetic pot was something that once intrigued Landon Meske instead of smoking regular marijuana.

“It was a legal substitute. And so I said, 'why not give it a shot?'” Meske said.

But the general manager of Knuckleheads Tobacco & Vapes on State Street in Madison became ill after smoking the stuff.

“I did it for a good month and I was sick more often. And I was puking. I was waking up sick and throwing up,” Meske said.

So he's not surprised to hear about a warning from state health officials about the dangers of using synthetic cannabinions.

Dr. Jon Meiman is the chief medical officer for the Wisconsin Department of Health Services.

“The dangers of synthetic pot, or synthetic cannabinions as they're known, goes under a lot of different names. And they've been around for a long time. And it's not one chemical, but it's actually hundreds of chemicals that are marketed there chemicals have sort of well known, adverse health affects. they can include anything from tremors and palpitations. and in several cases it can even cause things like seizures and death.”

"These recent cases of severe bleeding are evidence of the risks associated with synthetic cannabinoids and the harm these products can cause," said State Health Officer Karen McKeown. "We are working with state and local partners to make people aware of these dangers and identify potential cases in Wisconsin."

“Some people I knew started feeling very nauseous. A lot of people actually had heart palpitations,” said Sean Scherer, a customer at Knuckleheads.

Meske said in the extreme cases of severe bleeding, people may not know what they're getting.

“And the guy may not be making it didn't make it right. Especially now that it's illegal and even more black market.”

When asked if he'd try it again?

“Absolutely not. No way. It's illegal, one. And it is not good.”

Fake pot has been illegal in Wisconsin since 2011. But even with the warnings about its use and the fact that it's illegal in the state, Meske said people still come into the shop asking for it.

Call 911 or go to the emergency department right away if you or someone you know has a serious reaction to synthetic cannabinoids.

Powered by Frankly